Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 239, NWS Nashville, TN

June 23, 1997Franklin County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 23, 1997, 6:13 PM CDT for Franklin County, Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 1997, 6:13 PM CDT (23:13 UTC)
Expired
Jun 23, 1997, 6:45 PM CDT
In force
32 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Franklin County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1652 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

879 
WUUS1 KBNA 232314 RRA
SVRBNA
TNC051-232345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
613 PM CDT MON JUN 23 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...FRANKLIN COUNTY
 
AT 612 PM CDT A THUNDERSTORM WAS COLLAPSING ABOUT 5 MILES SOUTH
SOUTHEAST OF WINCHESTER NEAR ROWE GAP. AS THE STORM COLLAPSES...WIND
GUSTS NEAR 60 MPH WILL OCCUR. THE STORM WAS MOVING SLOWLY WEST
SOUTHWEST.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:06 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 23, 2:06 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
205 PM CDT MON JUN 23 1997

CU FIELD DVLPD QUICKLY DURING THE MORN HOURS IN AREA OF WK CONVRGC
AND HI DEW PTS. THE ONLY DEVLPMNT IN THE CU OCCURRED ALNG THE TN-AL
BRDR BUT HAS SINCE MVD SE INTO N AL. TEMPS STARTED OUT WARM WITH AN
OVRNGT LOW OF 71. 1 AM TEMPS RANGED FROM 90 NEAR BNA TO THE LOWER 80S
ALNG PLATEAU. DEW PTS IN THE 70S WITH LGT WND..MUGGY.

MDLS INDICATE THAT CUR PATTERN WILL PERSIST THRU FCST PD. PLENTY
SFC MOIST IN PLACE ALONG WITH UPR VERY WARM RDG IN CONTRL OF MOST OF
THE EASTERN US. UPR RDG KEEPS FCST AREA IN STRNG SUBSDNCE AS SGNFCNT S/W
MVS OUT OF THE STHRN PLAINS INTO THE UPR MID-WEST BY TUESDAY MORN.
MDLS PICK UP EASTRLY WAVE MVG ACRS FL INTO GULF COAST REGION BUT SHD
STAY WELL SOUTH OF FSCT AREA.

FWC TEMPS SEEM A LTL WARM BUT ON TRACK.

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.